You do the responsible thing and regularly treat your dog against heartworms, but then your pooch accidentally gets a double dose of heartworm medication and your panic begins. It’s helpful to know when you should contact the veterinarian and the signs of toxicity to watch for.
Dog Ate Too Much Heartworm Medicine
Despite the best-laid plans, overdoses can occur. Classic examples of how this happens include:
- Unbeknown to each other, a couple accidentally gave a dog two heartworm pills.
- While searching for a snack, the dog ate heartworm medicine.
- A small dog is given a tablet meant to treat a large dog.
- Your dog eats vomit containing another dog’s heartworm medication.
- Your dog licks off a spot-on product, which delivers a higher dose than if it is absorbed as intended through the skin.
As the Blue Cross advises, your first action should be to work out exactly how many tablets or doses the dog has eaten. Save any packaging or take a photograph of it. This helps the vet understand which size tablets the dog ate, and will enable your vet to do a calculation and see if the dog has eaten a toxic dose. Fortunately, these medications carry a wide safety margin. Determining if treatment is necessary depends on whether a toxic dose was ingested or not.
Contact the vet as soon as you suspect your dog may have overdosed. Should the vet decide the dog has eaten a toxic dose relatively recently, the vet may make the dog vomit to get rid of the medication from their stomach. Once 2 hours have passed, the active ingredient will already be in the bloodstream and inducing vomit is of no benefit.
Signs of a Heartworm Medication Overdose
Heartworm preventatives belong to a family of drugs called the avermectins. As Parasitipedia explains, in overdose situations, these drugs interfere with nerve transmission and cause the central nervous system to respond abnormally to stimulation. Typical symptoms include:
- Ataxia: The dog displays uncoordinated movements, staggers, or appears drunk
- Goose-stepping: Taking exaggerated steps where the paws are lifted too high
- Disorientation: The dog appears confused
- Hyperaesthesia: The dog jumps in an exaggerated manner in response to touch or quiet noises
- Mydriasis: The dog’s pupils are dilated
- Drooling: The dog salivates excessively
- Trembling: Shivering and shaking in an out-of-control manner
- Depression: The dog is unusually quiet and difficult to rouse
- Coma: Loss of consciousness
If your dog displays any of the above symptoms, especially after an overdose of heartworm medication, contact the vet immediately. While there is no antidote to toxicity, the vet may be able to give medications to minimize further absorption of the active ingredient and to reduce the effect of the toxicity.
Breeds Susceptible to Ivermectin
Several breeds have a hereditary sensitivity to ivermectin, but the following breeds are the most commonly affected:
- Border Collie
- Olde English Sheepdog
- Shetland Sheepdog
- Australian Shepherd
- German Shepherd Dog
- Silken Windhound
- Longhaired Whippet
- Dogs of mixed breeds that include herding breeds
A mutation in the MDR1 gene is responsible for this genetic susceptibility. This mutated gene may also make the dog more susceptible to a variety of other drugs. Individual dogs of the above-mentioned breeds do not all possess the mutant gene. Testing is the only technique to determine whether a dog possesses the mutant MDR1 gene. To perform the test, cells from inside the dog’s cheek are scraped and sent to a lab for genetic analysis. If you’re interested in getting your dog tested, talk to your veterinarian.
Troubleshooting Overdose Situations
Your vet is always the best source of information pertaining to your specific circumstances and the information below is provided for general interest only. Follow all veterinary advice and do not attempt to treat your dog without guidance from your veterinarian if you suspect an overdose has occurred.
The greatest risk with expired medication is that it has lost some of its effectiveness. Therefore, if the dog eats a recommended dose of an expired med, contact your vet to inquire when you should give the next dose of in-date medication. The answer will vary depending on the conditions in which the medication was stored and how out of date it was.
Because the medication will have some residual action if the dog has an overdose, contact the vet as you would if an overdose of an in-date medication had been given, and proceed accordingly. Using out-of-date medication means there is a risk the dog was not protected and may have picked up heartworm in the interim. You must discuss this with your vet because treating with a preventative if the dog has adult heartworms could make the dog very sick.
If Your Dog Overdoses
Collies, in particular, are a special case. Some Collies have a genetic mutation which makes their brain more vulnerable to the effects of ivermectin medications. Always contact your vet immediately if your collie has an overdose. Plumbs Veterinary Drug Formulary suggests signs of toxicity are most likely to occur with doses in excess of 1 milligram per kilogram of body weight (equivalent to 1,000 micrograms per kg of body weight). Thus, a 10-kg (roughly 22 pound) dog may show toxicity when exposed to 10 mg (or 10,000 micrograms) of ivermectin.
A single dose of Heartgard Plus for a dog weighing less than 25 kg contains 68 micrograms. Thus, the same 10-kg dog would need to eat around 147 tablets for an overdose to occur. However, some dogs are more sensitive to the active ingredients than others. Never be complacent and always seek veterinary advice if the dog may have had an overdose.
The Vet Prescribes the Wrong Size
As listed above, there is a wide safety margin for heartworm products. If there is an obvious mistake, such as if a small dog has been supplied with a large dog medication, contact the veterinary clinic. When products are dispensed, there is always the slim possibility of human error, and there may have been a simple mistake (such as picking the wrong sized pack off the shelf). Your vet will be anxious to make amends and supply the correct medication, so do not hesitate to contact them.
If you have already dosed the dog before realizing the error, contact the vet as you would for a suspected overdose and follow their advice.
Pregnant Dog Eats Heartworm Meds
Preventing an Overdose
While accidents can and do happen, there are tips you can use to avoid overdosing your dog.
Double Check Dosage With Your Vet
Although you might choose to buy a preventative directly from your vet after your pet’s heartworm check has been completed, some owners prefer to buy this type of medication from a discount company. While this is completely acceptable, it can lead to some confusion about correct dosage.
The recommended dosages are based on your pet’s weight, and unless you have a way to measure your pet’s weight accurately, you are taking a gamble on the correct dosage. It’s truly worth a few minutes of your time to call your vet to check your pet’s weight as recorded at their checkup. You can also confirm the correct dosage with your vet at this time.
Mark Your Calendar
You can also easily keep track of your pet’s medication by marking your calendar each time you give them a dose. This is a great way for other household members to see that the medication has already been given. Still, you should have an agreement that everyone will check with the dog’s main caregiver to make sure that no one forgot to record the dose after giving it. Oversights do happen.
Use a Pill Case
A pill case can be a great reminder to give your dog their daily preventative if that’s the variety they are on. These cases have a compartment for each day of the week. Just load one pill into each slot and don’t reload again until the entire box is empty.
You can also change the names of the days to months by covering them with a sticker. Just as with the daily medication, you shouldn’t reload the case until the current monthly dosages are finished.
Benefits Outweigh the Risks
No owner wants to put their dog’s health at risk. All medications carry potential side effects, and an overdose is always undesirable. However, the good news is the safety margin for heartworm drugs is very wide. Also, remember that the consequences of acquiring a heartworm infection are devastating. Any medication must be treated with respect, but happily, the risk of a serious mishap is extremely low, especially when heartworm medications are dosed accurately.
© 2021 LoveToKnow Media. All rights reserved.